Alert archive / Minnesota / Heat Advisories in 2020
Heat Advisory 8, NWS Twin Cities, MN
NWS Twin Cities, MN issued this heat advisory at Aug 24, 2020, 3:40 AM CDT for 26 counties in Minnesota. It took effect at Aug 24, 2020, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2020, 3:40 AM CDT (08:40 UTC)
- In effect from
- Aug 24, 2020, 12:00 PM CDT
- Expired
- Aug 24, 2020, 7:27 PM CDT
- In force
- 7 hr
- Issued by
- NWS Twin Cities, MN
All 26 counties
Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 56 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 669 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996 WWUS73 KMPX 240840 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 340 AM CDT Mon Aug 24 2020 MNZ054-056-060>070-073>078-082>085-091>093-241645- /O.NEW.KMPX.HT.Y.0008.200824T1700Z-200825T0200Z/ Lac Qui Parle-Chippewa-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn- Including the cities of Madison, Montevideo, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea 340 AM CDT Mon Aug 24 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING... * WHAT...Heat index values up to 102 expected. * WHERE...Portions of central, east central, south central, southeast, southwest and west central Minnesota. * WHEN...From noon today to 9 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
3 follow-up statements
323 WWUS73 KMPX 241448 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 948 AM CDT Mon Aug 24 2020 MNZ060>063-068>070-250000- /O.CON.KMPX.HT.Y.0008.200824T1700Z-200825T0200Z/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chanhassen, Chaska, Victoria, Shakopee, and Hastings 948 AM CDT Mon Aug 24 2020 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Heat index values of 95 to 100 expected. * WHERE...Twin Cities metropolitan area. * WHEN...From noon today to 9 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ MNZ054-056-064>067-073>078-082>085-091>093-250000- /O.CON.KMPX.HT.Y.0008.200824T1700Z-200825T0200Z/ Lac Qui Parle-Chippewa-Yellow Medicine-Renville-McLeod-Sibley- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn- Including the cities of Madison, Montevideo, Granite Falls, Olivia, Hutchinson, Gaylord, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea 948 AM CDT Mon Aug 24 2020 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Heat index values up to 102 expected. * WHERE...Portions of central, east central, south central, southeast, southwest and west central Minnesota. * WHEN...From noon today to 9 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
672 WWUS73 KMPX 242152 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 452 PM CDT Mon Aug 24 2020 MNZ054-056-060>070-073>078-242300- /O.CAN.KMPX.HT.Y.0008.000000T0000Z-200825T0200Z/ Lac Qui Parle-Chippewa-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Including the cities of Madison, Montevideo, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, and Red Wing 452 PM CDT Mon Aug 24 2020 ...HEAT ADVISORY IS CANCELLED... Earlier outflows from thunderstorm activity overnight have prevented the lower atmosphere from warming to heat advisory criteria. Therefore, the advisory is cancelled. $$ MNZ082>085-091>093-250200- /O.CON.KMPX.HT.Y.0008.000000T0000Z-200825T0200Z/ Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- Including the cities of St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea 452 PM CDT Mon Aug 24 2020 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Heat index values up to 100. * WHERE...Steele, Waseca, Blue Earth, Watonwan, Faribault, Freeborn and Martin Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ Borghoff
017 WWUS73 KMPX 250027 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 727 PM CDT Mon Aug 24 2020 MNZ082>085-091>093-250130- /O.CAN.KMPX.HT.Y.0008.000000T0000Z-200825T0200Z/ Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- Including the cities of St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, and Albert Lea 727 PM CDT Mon Aug 24 2020 ...HEAT ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Aug 24, 12:00 AM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 24, 12:00 AM CDT, 3 hours 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1200 AM CDT Mon Aug 24 2020 .SHORT TERM...(This evening through Monday night) Issued at 240 PM CDT Sun Aug 23 2020 A surface boundary will bisect the area through the short term period, and make for humid and active weather through the start of the week. Instability has been building through the day along and south of the boundary. While spotty showers and thunderstorms will be possible this evening, more organized activity is expected to hold off until late tonight into the overnight hours as activity over eastern North Dakota expands east and slightly south into central Minnesota. While hi-res models vary in the timing/track of the storms, most indicate the bulk of the activity will occur along and north of the Interstate 94 corridor. A few storms could be strong initially in west central MN, but an overall weakening trend looks to occur as slightly more stable air is encountered with eastward progression. On Monday, the cold front extending from the low over Ontario will pass across the forecast area during peak heating. Moisture pooling ahead of the front will bring dewpoints in the lower 70s, with temperatures warming into the lower 90s south of I-94. While we don't look to reach criteria necessitating a Heat Advisory, it will indeed be hot and sticky. Given the potential for high-level smoke from western fires to hinder warming 1-2 degrees, have stuck closer to the 50th percentile of models. Otherwise, we would likely sneak into the mid 90s along the Buffalo Ridge. The next round of thunderstorms looks to develop on Monday afternoon and evening as warm air advection ensues. A threat for severe storms looks to exist from central MN across west central Wisconsin, where MUCAPES of 5000 J/kg, bulk shear values of 45 knots, and mid-level lapse rates around 8 C/km are progged. In addition to the severe weather threat, heavy rainfall will be a concern given the potential for storms to train along the boundary Monday night. .LONG TERM...(Tuesday through Sunday) Issued at 240 PM CDT Sun Aug 23 2020 After Monday's active weather, the northern jet stream shifts to the International Border. However, while upper forcing will be absent, we could end up seeing a fairly activity week of weather as a weak front remains stalled across the forecast area. Heat and humidity remain in place from Tuesday through Thursday, with the potential for isolated showers and thunderstorms with the continued unstable environment in place. Have opted for a dry forecast on Tuesday and Wednesday at this point, but may need to add precip chances to the forecast eventually once the boundary location and degree of instability become more clear. Have higher confidence in more widespread activity occurring Thursday night and Friday as mid/upper level flow sags south and interacts with the boundary. This time frame looks to be worrisome for heavy rainfall and flash flooding potential. Friday into the weekend look cooler and dry, as surface high pressure settles in. Highs in the 70s and lows in the 50s look probable. The GFS brings the next front/trough in by Sunday as a deep mid/upper trough carves out the western CONUS. Other models feature a similar scenario, but are 18-24 hours slower, so have only included 30 POPS at this point. Regardless, it looks like it could end up being a cool and wet start to next week. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1200 AM CDT Mon Aug 24 2020 A line of showers and thunderstorms over southeastern ND will continue east southeastward for the next few hours. This line should reach AXN by 07Z and STC by 09Z, albeit in a weakened state. Additional thunderstorms will fire on the cool side of southwestward advancing cold front Monday evening roughly along the Mississippi River. Some model continuity has increased confidence a bit to include prevailing at MSP, RNH, and EAU although timing is still questionable. It is likely the prevailing window will be shrunk in subsequent TAFs, but there is some potential for backbuilding storms within this corridor leading to heavy rainfall and several hours of TS. KMSP...The line of storms to the northwest should dissipate by the time they would reach MSP later this morning, but it will be watched. Sct-bkn mid level clouds will prevail through the period, with the best chance for TSRA after 00Z. /OUTLOOK FOR KMSP/ TUE...VFR. Wind SE 5-10kts. WED...VFR. Wind SW 10-15kts. THU...VFR. Chc -TSRA/MVFR. Wind SW 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...LS LONG TERM...LS AVIATION...Borghoff
Hazardous weather outlook, Aug 23, 7:12 PM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 712 PM CDT Sun Aug 23 2020 MNZ053>070-073>078-082>085-091>093-WIZ014>016-023>028-250015- Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright- Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod- Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire- 712 PM CDT Sun Aug 23 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions are expected through the start of the week, especially south of Interstate 94. Afternoon heat indices in the mid 90s will be common. Thunderstorms will be possible late Monday afternoon through Monday night. Scattered severe thunderstorms will be possible, with a threat for large hail, damaging winds, and perhaps a tornado or two. These storms will also be capable of producing heavy rainfall, with a risk for flash flooding. The greatest risk for severe weather and heavy rainfall exists from east central Minnesota across west central Wisconsin. Chances for thunderstorms return Thursday into Friday. Some severe weather and heavy rainfall may be possible once again. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late Monday afternoon and evening. MNZ041>045-047>052-250015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti- 712 PM CDT Sun Aug 23 2020 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. A few storms could contain hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions are expected through the start of the week, especially south of Interstate 94. Afternoon heat indices in the mid 90s will be common. Thunderstorms will be possible late Monday afternoon through Monday night. Scattered severe thunderstorms will be possible, with a threat for large hail, damaging winds, and perhaps a tornado or two. These storms will also be capable of producing heavy rainfall, with a risk for flash flooding. The greatest risk for severe weather and heavy rainfall exists from east central Minnesota across west central Wisconsin. Chances for thunderstorms return Thursday into Friday. Some severe weather and heavy rainfall may be possible once again. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late Monday afternoon and evening. Borghoff
In the hours before
Special weather statement, Aug 24, 1:39 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
139 AM CDT Mon Aug 24 2020
MNZ047-240745-
Stevens-
139 AM CDT Mon Aug 24 2020
...A LINE OF STORMS WILL AFFECT STEVENS COUNTY...
At 138 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Charlesville to near
Dumont to near Graceville. Movement was southeast at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Morris, Chokio, Donnelly, Lake Hattie, Fish Lake, and Alberta.
LAT...LON 4576 9625 4577 9599 4576 9585 4574 9581
4541 9593 4541 9622 4542 9624 4558 9624
4573 9626
TIME...MOT...LOC 0638Z 306DEG 24KT 4587 9632 4571 9638 4558 9650Local storm report, Aug 24, 2:23 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
223 AM CDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM TSTM WND GST 3 WSW MORRIS 45.57N 95.97W
08/24/2020 M63 MPH STEVENS MN AWOS
MEASURED AT KMOX.
&&Local storm report, Aug 24, 2:42 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 AM CDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND GST 2 WNW BENSON 45.33N 95.65W
08/24/2020 M79 MPH SWIFT MN AWOS
MEASURED AT KBBB.
&&Local storm report, Aug 24, 2:53 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
253 AM CDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG BENSON 45.32N 95.60W
08/24/2020 SWIFT MN LAW ENFORCEMENT
TREES OF VARIOUS SIZE AND POWER LINES DOWN.
&&
TDHLocal storm report, Aug 24, 2:55 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 AM CDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND GST 2 WNW BENSON 45.33N 95.65W
08/24/2020 M84 MPH SWIFT MN AWOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
WNW BENSON. MEASURED AT KBBB.
&&Local storm report, Aug 24, 3:20 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 AM CDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM TSTM WND GST 3 SE PENNOCK 45.12N 95.14W
08/24/2020 M61 MPH KANDIYOHI MN PUBLIC
MEASURED AT KBDH.
&&The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 1:39 AM CDT | Special Weather Statement | MPX | Stevens | 66 min |
| Aug 24, 1:58 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 46 min |
| Aug 24, 2:21 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 43 min |
| Aug 24, 2:30 AM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 35 min |
| Aug 24, 2:41 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Pope, Swift | 49 min |
| Aug 24, 3:13 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 62 min |
| Aug 24, 3:52 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 38 min |
| Aug 24, 5:31 AM CDT | Special Weather Statement | MPX | Swift | 44 min |
| Aug 24, 6:10 AM CDT | Special Weather Statement | MPX | Chippewa | 50 min |
| Aug 24, 6:43 AM CDT | Special Weather Statement | MPX | Renville | 47 min |
| Aug 24, 7:30 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 60 min |
Nearby
Heat Advisories in Minnesota, 2020Every heat advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.